Posted 11/12/2007 2:50 PM (GMT -6)
I started zoloft a few weeks ago. I took it about 10 years ago for a sleep problem which was mainly waking up early in the am and it solved that problem. Some people have the opposite problem- the drug causes insomnia! With all this CD stuff I've been a wreck and I really felt I was somewhat depressed. However, both a counselor I've been seeing and a psych consultation do not feel that I am depressed. One is calling it an adjustment disorder (I am assuming to a chronic illness) and the other depression associated with a general medical condition. I guess neither are as severe as "clinical depression" So, for a year now I've been trying to find an antidepressant. Last Dec I tried Cymbalta because it also works very well for chronic pain. I have tendonitis in my feet. The problem with Cymbalta is that not only does it increase serontonin levels it also works on norepinephrine (I think it is called a Selective Norepinephrine Reuptake Inhibitor, or SNRI, similar to Effexor) My blood pressure started going up after a few days on it plus I felt awful. Then came the CD diagnosis so it was summer before I got to trying another antidepressant. This time tried Lexapro. Same thing, blood pressure went up and I felt awful (like I had the flu, freezing cold, etc) So, the psych person suggested I try zoloft since I was able to take it years ago. I started with 12.5 mg and have just increased to 25mg. So far no problems (not even mild nausea to start and that is a very common side effect in the beginning) However, my blood pressure has gone up a little so I'm not sure where that will go. Maybe increasing my bp meds might help that, haven't gotten that far yet. Apparently this is a very unusual reaction (more common with the norepinephrine reuptake inhibitors)
My current sleep problem (which I developed this summer) is slowly improving. I feel more focused and have greater interest in activities I used to enjoy. I have had no change in either the foot pain or my CD issues. I thought that maybe it would stop me from thinking about my feet (I have the same problem as you do in that I tend to overthink things to the point of driving myself nuts) The reason I started with 12.5 is because when I took it years ago it revved me up so much it was scary. I eventually learned how to calm down but in some people these drugs do this. Its more common when there is a history of mood disorder in the family. I haven't had that problem this time, yet. Keep in mind that many many people are on these antidepressants and most that I know don't have problems with them. Also, I have read that many people with depression present more like they have anxiety. These drugs also treat anxiety without the addiction problems of the benzodiazepines (i.e.ativan) I definitely feel less anxious.
Trazadone is supposed to be good for sleep. I never tried that one because I was also interested in the antidepressant qualities of the drug. Trazadone is too sedating as a antidepressant. I don't feel sedated at all on zoloft, but I am taking a small dose. Another problem with these drugs is that because they increase serotonin levels, you can't take other drugs that do the same thing i.e. ultram. There are a few others as well.